Hail, Scurry
- When
- May 4, 12:06 PM CST to 12:11 PM CST
- Where
- Scurry County, 1.16 mi W of Franklin Center
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.730, -101.050
A cold front moved across the Permian Basin before stalling during the afternoon. Several intense supercells formed along and behind this front, producing very large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front moved across the Permian Basin before stalling during the afternoon. Several intense supercells formed along and behind this front, producing very large hail. Another area of thunderstorms developed near Fort Stockton. Very large hail and several tornadoes were produced by these supercells as they tracked southeast, mainly between US Highway 385 and US Highway 285.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 11:48 AM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1248 PM CDT Sat May 4 2024 ...New AVIATION... .SHORT TERM... (Today through Sunday afternoon) Issued at 257 AM CDT Sat May 4 2024 * Significant severe weather outbreak expected this afternoon and tonight, especially across the Trans Pecos, Permian Basin, and Stockton Plateau. * Very large hail, damaging winds, tornadoes, heavy rain, and flash flooding could accompany any storm that develops today. After the round of severe storms yesterday that impacted portions of the Permian Basin and Lower Trans Pecos, we have one more round to get through today before the pattern starts to settle down. Unfortunately, the set-up today favors a significant severe weather outbreak across a large portion of the region, with scattered supercells capable of all severe hazards progged to develop by early to mid-afternoon, persisting into early evening before gradually congealing into multicell clusters and growing upscale into a quasi-linear convective system that will move across the Big Country, Concho Valley, and Edwards Plateau tonight. Early this morning, the dryline has advanced all the way westward to the higher terrain of Southeast New Mexico and Southwest Texas, with dewpoints in the mid-50s to lower 60s along and east of a line from Artesia to the I-10/I-20 Split to Marfa and Castolon. Mid-level moisture is also on the increase ahead of a shallow shortwave currently located near Baja, with this shortwave progged to eject northeastward and move over the region tonight. Today's severe weather will be driven in part by both the aforementioned dryline and ascent associated with the approaching shortwave and attendant speed max, but also an approaching cold front that will move through the region by lunchtime today. This front is currently located over the northern Panhandle, and will continue its southward trek, entering the northern Permian Basin and Southeast New Mexico around 11 AM CDT/10 AM MDT, then proceeding to slow as it battles against heating to the south of the boundary. The location of the front and dryline will put much of the area solidly in the warm sector, with the initial round of convection by the 2 PM-3 PM CDT time frame expected to initiate along this boundary in an environment characterized by instability on the order of 3000-4000 J/kg and 0-6km shear around 40-45kt. CAMs have all been consistent in indicating the development of scattered supercells across Southeast New Mexico and the northern Permian Basin, with additional development off of the dryline and higher terrain across the Trans Pecos and Stockton Plateau. Supercells capable of all severe hazards, including very large hail, damaging winds, and tornadoes look to be the primary storm mode until around 6 PM CDT when outflow boundaries yield upscale growth into multicell clusters and increasing shear due to the low-level jet favors continued upscale growth into a QLCS as storms progress eastward through the late evening. The initial round of storms are progged to exit the area to the east prior to midnight, however storm chances linger through the night as multiple rounds of storms are possible as the aforementioned shortwave moves over the region and the front continues its southward progression coincident with the retreating dryline. While storms will continue into the night, the potential for severe convection will begin to wane, with the threat of heavy rain and flooding/flash flooding continuing as precipitable water values around 2 standard deviations above normal are anticipated. Storm chances linger into Sunday, but gradually shift east and south through the day, with a lingering low (10-40%) risk of severe storms, mainly over Terrell county during the afternoon in closer proximity to the diffuse frontal boundary. The severe threat today cannot be overstated. The parameters today rival the most active days we experienced during the benchmark severe weather season in 2019. Not only are large hail and tornadoes possible, but very large/significant hail is expected with any storm that develops, especially during the afternoon, and the SPC has outlined the central and southeastern Permian Basin, Lower Trans Pecos, and Stockton Plateau as being at risk for strong (EF2+) tornadoes. It is imperative that everyone remains vigilant today, and all should ensure they have multiple ways to receive warnings and forecast information, and have a plan to seek shelter, no matter where they may be. Given the approaching cold front, temperatures today across the northern tier of the forecast area are likely to struggle to make it out of the 70s, with much of the rest of the area warming into the 80s and lower 90s, with the hottest temperatures along the Rio Grande in the Big Bend where triple-digits are possible once again. Lows tonight will be mild in the mid-50s to mid-60s, followed by a cooler, post-frontal day on Sunday with highs in the 70s and 80s for most. JP && .LONG TERM... (Sunday night through Friday) Issued at 257 AM CDT Sat May 4 2024 Any rain should be out of the entire area by Sunday night. With southeasterly surface flow and a mix of clouds, lows Sunday night will be above normal for early May, with 50s across most of the SE NM plains, northern Permian Basin, and higher elevations, and 60s elsewhere. As the upper low and trough responsible for this weekend's rain departs to the east, a large negatively-tilted trough lifting out of the central and northern Great Plains on Monday will transition mid to upper flow to quasi-zonal. This will allow the dryline that has been centered over the Permian Basin to mix well east of the area, with decreasing dewpoints and gusty westerly winds developing each afternoon Monday through Thursday. As a large positively-titled trough develops from the Great Lakes to central Rocky Mountains, a cold front will be pushed south through the area sometime during the day Thursday. Pronounced CAA occurs behind the front, dropping highs back below average for Friday and even farther below average Saturday, with lows closer to normal Friday night and below average Saturday night. Under quasi-zonal flow and subtle building ridging into Thursday, highs Monday through Thursday will be 5 to 10 degrees above average, with mid to upper 80s and 90s for most, and triple digit readings reached near the Rio Grande, with lows likewise 5 to 10 degrees above average in the 60s aside form the higher elevations and northernmost parts of the SE NM plains and Permian Basin. Highs in the 90s will extend farther northwest along the Pecos River Tuesday and Wednesday. Due to a cold front moving through sometime during the day on Thursday, highs over most of the SE NM plains and northern Permian Basin will be cooler than Wednesday and in the 80s, however 90s will persist to the south of the cold front aside from 80s in the higher elevations. Thursday night lows will drop into 50s for most of the area with exception of near the Rio Grande where lows will remain in the 60s. Friday features highs ranging from the mid to upper 70s over northernmost parts of the SE NM plains and Permian Basin to 80s elsewhere, other than 90s and above lingering along the Rio Grande. Friday night could see not only see lows in the 50s for most, but also appearance of lows in the 40s for northernmost Lea Counties and the highest elevations of the Guadalupes and Marfa Plateau. Under continued CAA, easterly flow, and increased clouds Saturday, highs even cooler than Friday in the 70s are forecast, aside from 80s near the Rio Grande. Saturday night will feature even more widespread 50s farther south and 40s across northernmost areas and highest elevations, with 60s confined to near the Rio Grande. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Sat May 4 2024 A cold front is moving through the area shifting winds around from the northeast. The front will cause SHRA/TS to develop 18-21Z directly affecting MAF/FST and close enough to the remaining terminals to affect local flying. TS moves east of the terminals near 00Z. MVFR CIGs will develop after 06Z and remain through the remainder of the TAF period. && .FIRE WEATHER... Issued at 257 AM CDT Sat May 4 2024 With min RH below critical 15% level, poor overnight recovery, and mostly sunny skies west of the dryline, near critical fire weather conditions are possible for westernmost portions of the area this afternoon and again tomorrow afternoon during any gusty or erratic winds, with lightning in any storms also posing risk for fire starts. Dryline moves east of the entire area by Monday afternoon, resulting in decreasing dewpoints, clearing skies, gusty westerly winds, and widespread critical min RH for all of the area each afternoon into Thursday. Critical fire weather conditions are likely next week from the Sacramento Foothills and SE NM plains into most of West Texas. However, eastward extent of critical fire weather conditions will depend on westward extent and amount of rainfall this weekend. With recent wetting rains over the eastern Permian Basin, fire potential there should be limited. As a cold front moves south through the area at the end of this week, cooler temperatures, better overnight recovery and increased moisture, as well as increased clouds will all limit fire risk into the beginning of next weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 79 59 78 65 / 90 70 10 10 Carlsbad 83 58 88 58 / 30 40 10 0 Dryden 89 65 82 67 / 30 60 50 0 Fort Stockton 91 62 85 63 / 50 60 30 0 Guadalupe Pass 81 55 81 58 / 20 20 0 0 Hobbs 77 56 80 59 / 70 40 10 10 Marfa 88 51 85 51 / 10 20 10 0 Midland Intl Airport 82 60 79 65 / 70 50 10 0 Odessa 83 61 80 66 / 70 50 10 0 Wink 89 60 86 63 / 50 40 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....94 AVIATION...10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 317 AM CDT Sat May 4 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-050830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 317 AM CDT Sat May 4 2024 /217 AM MDT Sat May 4 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Widespread thunderstorms are expected to develop this afternoon and continue tonight, with a threat for very large hail, damaging winds, and tornadoes. There is also the threat of very heavy rainfall and the potential for flash flooding. Lightning and gusty, erratic winds could pose a risk for fire starts across western areas this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Near critical fire weather conditions from the Sacramento Foothills into the Southeast New Mexico Plains and portions of West Texas are possible Sunday west of the dryline. Critical fire weather is expected next week across western portions of the area from Monday afternoon through Thursday before fire weather concerns start to decrease Friday. High winds are possible Monday through Thursday next week across the Guadalupe and Delaware Mountains and surrounding foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1219 PM CDT Sat May 4 2024
TXZ047-048-041800-
Scurry TX-Borden TX-
1219 PM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCURRY AND EASTERN
BORDEN COUNTIES THROUGH 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of J B Thomas Reservoir, or 12 miles southeast of
Gail, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fluvanna and J B Thomas Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 10118 3262 10138 3296 10140 3296 10117
3297 10105 3296 10092
TIME...MOT...LOC 1719Z 193DEG 17KT 3268 10127
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The Lubbock radar (KLBB), 125 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
20 hail, 5 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Time of reported estimated from radar.
Lots of hail on the ground, and some may be larger. Picture from public Facebook photo.
Lots of small hail, some of the hail may be slightly larger.
Estimated golf ball size hail caused damage extensive damage to a home near Fort Stockton. Hail may have been even larger. All windows and exterior walls facing the hail were broken or damaged. Time estimated from radar. Property damage cost is an estimation.
Pecos County Emergency Management reported two snapped power poles near the base about 4 miles northwest on US Highway 285 from Fort Stockton. The time of damage is estimated from radar. Wind speeds are estimated to have been up to 100 MPH. Property damage cost is an estimation.
Results from this survey indicated that a tornado began just east of US Highway 35 south of Fort Stockton in rural central Pecos County. This tornado was documented by numerous observers, quickly developing into a photogenic stovepipe before becoming increasingly wrapped in rain. The tornado slowly moved southeast, before completely wrapping in rain and likely dissipating. This tornado occurred over mainly open terrain only causing damage to vegetation and a few wooden electrical power poles in the area. This tornado was rated as a mid-range EF-2 with maximum wind speeds of 125 MPH given the degree of damage to these wooden power poles which were snapped cleanly near the base. Property damage cost amount is an estimation.
This tornado was seen roping out about 20 minutes after the previous tornado was believed to have dissipated. This tornado is to be a separate tornado spotted in its dissipating stage. This tornado was not able to be surveyed due to the rural and rugged nature of the area west of US Highway 285. The approximate track is estimated by observer reports and radar data. No damage was reported.
Report from mPING of street/road flooding, street/road closed, or vehicles stranded.
A few observers reported a brief rope tornado developing as the second tornado dissipated. This tornado likely traveled for several minutes to the southeast before the condensation funnel was lost. Rapidly rotating rain curtains were noted afterward and the tornado was likely still ongoing. This tornado was later photographed by numerous observers as a stovepipe briefly visible through the rain. This tornado slowly traveled southeast before observers lost visual of the tornado in the rain. This tornado occurred over rugged and inaccessible terrain west of US Highway 285 and was unable to be surveyed. The track of the tornado is estimated based on observer reports in conjunction with radar data. No damage was reported.
An observer reported a new tornado in its dissipating stage. This tornado appeared to the observer as a brief rope tornado visible through the rain. The tornado occurred over rugged and inaccessible terrain west of US Highway 285 and was not able to be surveyed. This tornado track is estimated based on observer reports and radar data. This tornado may have been the end of the previous tornado as a strong couplet was maintained during this timeframe but was reported as a separate tornado by observers. No damage was reported.
An observer shared a video of a tornado briefly visible through heavy rain just west of US Highway 285. Observers lost a visual of the tornado a short time afterward. A strong couplet was noted on radar for several minutes after this video as the tornado likely slowly moved southeast, dissipating just west of the highway. A survey could not be conducted as the area west of US Highway 285 is inaccessible and no indicators showed the tornado crossing the highway. The track of this tornado is an estimation based on observer reports and radar data. No damage was reported.
The report was from mPING.
This report was from mPING.
Report from mPING of cropland, yard, or basementflooding.
Large piles of small hail along the side of the road, some hail may be larger.
Highway 180 and FM 1269 intersection is underwater and difficult to cross.
This report was from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175967, 1175968, 1175969, 1175970, 1175971, 1175972, 1175973, 1175975, 1175977, 1175993, 1175978, 1175979, 1175994, 1175809, 1175807, 1175980, 1175996, 1175805, 1175981, 1175982, 1175804, 1175983, 1175802, 1175984, 1175986, 1175987, 1175997, 1175988, 1175999, 1175989.